National Opioid Overdose Epidemic
The United States is in the midst of an opioid overdose epidemic. Opioids (including prescription opioids, heroin, and fentanyl) are highly addictive and in 2015 opioids killed more than 33,000 people – more than any year on record. Nearly half of all opioid overdose deaths involve a prescription opioid.
For information about the national epidemic, visit the Centers for Disease Control and Prevention (CDC) at:
The Consumer Federal Trade Commission has created a resource for those looking for the right help for someone seeking treatment for opioid dependence or withdrawal: https://www.consumer.ftc.gov/articles/0223-getting-right-help-opioid-dependence-or-withdrawal
Rehab Spot is an information hub that focuses on educating individuals on the treatment process: from selection, to what they can expect during treatment, to entering back into a drug-free life. Their goal is to lessen the stigma of addiction and empower those who are struggling find the treatment they deserve.
Also there are informational resources at Consumer Protect: https://www.consumerprotect.com/opioid-epidemic/
Close-up on Connecticut
The misuse of prescription medications and opioid-based drugs has increased significantly over the years and is a public health concern in Connecticut as well. This misuse includes taking medications in higher doses than prescribed, for a purpose other than that for which it was prescribed, or taking a medication that was prescribed for another person or obtained off the streets. Opioid overdose is often characterized by a decrease in breathing rate which if not quickly addressed leads to death.
IMPORTANT INFORMATION ABOUT OPIOID OVERDOSE:
Common Risk Factors for Opioid Overdose:
- Mixing opioids with other drugs, particularly alcohol or sedatives
- Resumption of use after a period of abstinence from opioid use, such as recent release from a rehabilitation center or from incarceration
- Elderly persons may forget that they already took their medication and accidentally re-take the same medication
- Younger age groups, specifically teens or early 20s exposed to peer pressure or a social environment where there is drug use
Signs of an opioid overdose:
- Face is extremely pale and/or clammy to the touch
- Body is limp
- Fingernails or lips have a blue or purple cast
- Vomiting or making gurgling noises
- Cannot be awakened from sleep or is unable to speak
- Breathing is very slow or stopped
- Heartbeat is very slow or stopped
What should I do if I see an overdose?
- Call 911 immediately!
- Support the person’s breathing
- Administer naloxone (Narcan) if you have it
- Lay the person on their side once they have resumed breathing
- Stay with the overdosed person until the ambulance arrives
Opioid Family Stories
Using Naloxone to Reverse an Opioid Overdose:
According to the Connecticut Department of Public Health:
FOR MORE INFORMATION
Visit the Connecticut Department of Public Health at the following link:
|For more information, view the video “The Opioid Crisis Hits Home: Stories from Connecticut,” from the U.S. Attorney’s Office for the District of Connecticut at:|
The Governor’s Connecticut Opioid Response Initiative
|In October 2016, Governor Dannel Malloy announced the ConnecticutOpioid REsponse (CORE) Initiative, a statewide strategy to address the opioid crisis in Connecticut. The CORE plan was developed with the Yale School of Medicine, health insurance carriers, and other expert partners with the goal of cutting the death rate due to opioid overdoses.|
The CORE plan seeks to accomplish this by means of the following strategies:
Booklist available at Oxford Library: